Pharmacology Psych Meds #4

Question

A client with schizophrenia is taking haloperidol daily. Which finding(s) would indicate the client has developed serious side effects associated with use of this medication? Select all that apply.

Answers

  1. High fever
    • Rationale:

      This answer is correct because high fever and muscle stiffness is associated with neuroleptic malignant syndrome (NMS). Although treatable, NMS is a serious side effect of haloperidol, an antipsychotic used to treat schizophrenia and bipolar disorder.

  2. Blurred vision
    • Rationale:

      This answer is not correct because although blurred vision is a side effect of haloperidol, it is not a serious side effect of the medication. The serious side effects the nurse should monitor the client for includes tardive dyskinesia (TD) and neuroleptic malignant syndrome (NMS).

  3. Nervousness
    • Rationale:

      This answer is not correct because although nervousness is a side effect of haloperidol, it is not a serious side effect of the medication. The serious side effects the nurse should monitor the client for includes tardive dyskinesia (TD) and neuroleptic malignant syndrome (NMS).

  4. Lip smacking
    • Rationale:

      This answer is correct because lip smacking is associated with tardive dyskinesia (TD). This serious side effect of haloperidol is sometimes a permanent side effect of taking this medication. Other symptoms of TD include various uncontrollable movements, such as repetitive orofacial, tongue, and other sporadic movements. The nurse should be keenly aware of any slight movement related symptoms so they can be reported to the health care provider.

  5. Muscle stiffness
    • Rationale:

      This answer is correct because muscle stiffness with high fever is associated with neuroleptic malignant syndrome (NMS). Although treatable, NMS is a serious side effect of haloperidol, an antipsychotic used to treat schizophrenia and bipolar disorder.

Overview

Haloperidol is an antipsychotic medication given for schizophrenia. There are a few serious side effects the nurse should monitor the client for including tardive dyskinesia (TD) and neuroleptic malignant syndrome (NMS).

Explanation

Learning Outcomes

Haloperidol, an antipsychotic used to treat schizophrenia and bipolar disorder, has a few serious side effects the nurse should monitor the client for. Tardive dyskinesia (TD) is a serious, and potentially permanent side effect associated with use of haloperidol. TD symptoms include various uncontrollable movements, such as repetitive orofacial, tongue, and other sporadic movements. Neuroleptic malignant syndrome (NMS) is another serious side effect of haloperidol usage. Although treatable, NMS is a serious side effect of haloperidol.

Test Taking Tip

When taking the NCLEX, utilize the erasable noteboard to brain dump information you are afraid you will forget. Using this resource will help in case you draw a blank during the test.

Video Rationale